Alert archive / Kentucky / River Flood Advisories in 2019

River Flood Advisory 21, NWS Jackson, KY

February 12, 2019Harlan County, Kentucky

NWS Jackson, KY issued this river flood advisory at Feb 12, 2019, 9:57 PM EST for Harlan County, Kentucky. It was in force for 7 hr.

The area

The outline as issued.

The facts

Issued
Feb 12, 2019, 9:57 PM EST (02:57 UTC)
Expired
Feb 13, 2019, 4:30 AM EST
In force
7 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Harlan County, KY

The radar

The Jackson,KY radar (KJKL), 77 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cumberland River at Baxter (BXTK2).

Action stage
13 ft
Minor stage
16 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

837 
WGUS83 KJKL 130257
FLSJKL
Flood Statement
National Weather Service Jackson Ky
957 PM EST Tue Feb 12 2019

...The National Weather Service in Jackson Kentucky has issued a
Flood Advisory for the following rivers in Kentucky...

  The Cumberland River at Baxter
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 5 AM.

&&

KYC095-130930-
/O.NEW.KJKL.FL.Y.0021.190213T0257Z-190213T0930Z/
/BXTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
957 PM EST Tue Feb 12 2019

The National Weather Service in Jackson Kentucky has issued a
* Flood Advisory for
  The Cumberland River at Baxter.
* until late tonight.
* Bankfull stage is 14.0 feet.
* Flood stage is 16.0 feet.
* Forecast...The river will rise to 13.2 feet by 1 am, then 
  begin to quickly recede.

&&


LAT...LON 3691 8312 3680 8346 3687 8350 3700 8317


$$

KAS

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Feb 12, 9:22 PM EST, 35 minutes earlier.

Area forecast discussion, Feb 12, 9:22 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
922 PM EST Tue Feb 12 2019

.UPDATE...
Issued at 821 PM EST TUE FEB 12 2019

The forecast has been updated a couple of times to incorporate obs
and trends. The only remaining advisory is for wind along the west
central and northwest fringe of the forecast area, where a few
gusts near 40 mph will still be possible. The mesonet site at
Dorton in Pike County has been gusting above advisory criteria.
Although impressive, it is an isolated location on a high ridge,
and does not appear to be representative of the area tonight.

All significant precip moved out early in the evening. With
steepening lapse rates in cold air advection, some sprinkles and
flurries have since developed in our northern counties. These will
spread east southeast and become all flurries as colder air
arrives.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 340 PM EST TUE FEB 12 2019

The primary forecast issues in the short term will be locally
heavy rainfall and the potential for flooding and strong gusty
winds. An area of light to moderate rain showers will continue to
move across the area through late this evening ahead of an
approaching cold front. This area of rain has been moving through
a bit faster than the forecast models had previously been
forecast, so not quite as much rain has fallen across the area.
Based on this, the flood threat has lessened somewhat today. We
will continue to see rises on area streams, creeks, and rivers
over the next couple of days. As a result, flood advisory's are
currently in effect to deal with any high water issues. Only a
couple of river points are expected to go into flood. After saying
all that, the flood watch will remain in place the rest of the
afternoon to cover any high water issues that may arise. The rain
will taper off through out the evening, and may mix with or change
to snow late this evening, as colder air filters in. The main body
of precipitation should exit the area around 6Z tonight. After
that, we may see a few hours of sprinkles and snow flurries as the
colder air continues to filter in. We can then expect dry weather
Wednesday and Wednesday night, as a ridge of high pressure
temporarily sets up shop across the region.

A wind advisory is also in effect through through 1 am tonight
for our western counties, and through 6 pm this evening for our 3
far eastern high terrain counties. Wind gusts of 30 to 40 mph will
be most common in the advisory areas, but we could see gusts of
up to 45 mph above 2500 feet in our eastern advisory. These winds
will gradually decrease this evening, but gusty westerly winds of
10 to 15 mph with gusts of around 25 mph will remain possible
through the night and early Wednesday.

Temperatures ahead of the front will be in the low to mid 50s, but
these values will fall quickly once the front moves across the
area this afternoon and evening. Tonights lows are expected to
fall into the upper 20s and lower 30s across the area. We can then
expect near normal values in the low to mid 40s on Wednesday and
in the lower 30s Wednesday night.

.LONG TERM...(Thursday through Tuesday)
Issued at 427 PM EST TUE FEB 12 2019

The active pattern continues, with multiple waves and rounds of
precip expected to move across eastern KY throughout the extended
portion of the forecast. Aloft, KY will find itself in a more zonal
pattern by 12Z Thursday. Several waves will move eastward through
this pattern. The first of these will move from the Mississippi Valley
eastward across the Ohio Valley Thursday afternoon into Thursday
night. This wave is then expected to deepen somewhat and stall
across the region as a result of an upper level low pressure system
moving southward towards the Great Lakes. Once this shortwave turned
trough exits the Ohio Valley late Friday, another weak wave will be
on it's tails shifting eastward into the region. Brief ridging will
move in across the state on Saturday, but this will be short lived
as an upper level low sinks southeast into the Central Plains and
creates lowering heights across much of the western and central U.S.
Models are still in fairly good agreement through this point, but
there is some differences heading forward in regards to timing as
the upper level low heads towards and across Kentucky, with the GFS
being some 6 hours faster and somewhat deeper. The low will weaken
and exit as an open wave, with increasing heights expected by Monday
morning. These heights will continue to increase into Tuesday.

As for sensible weather... Expect dry conditions during the day
Thursday. However, southerly winds will be on the increase ahead of
an approaching low pressure system. This will boost temps well into
the mid and upper 50s by the afternoon, but will also lead to
increasing clouds. The cold front will slowly approach the region
heading into Thursday night, as the upper level wave stalls. The
front will finally pass through the CWA Friday morning. There will
be some precip associated with this frontal passage between late
Thursday night and mid morning Friday. Models are showing at
precip being fairly light.

Chances of rain will continue even after the frontal passage as the
next upper level wave moves across the region Friday night into
Saturday. Despite there not being any frontal boundaries directly
affecting the CWA, a surface low pressure center will pass just to
our south, and will bring about a large swatch of precip across much
of the state Friday evening into Saturday morning, exiting as the
low pressure center continues to shift eastward away from the state.
Being on the north side of this system, expect us to be in the cold
sector. As the low begins to transition eastward, winds will become
more northerly  and will usher in much colder temperatures. This
will interact with precip to change rain to snow late Friday night
into Saturday morning. With decent QPF expected, up to an inch of
low-ratio snow may be possible across the northern half of the
CWA.

A brief break in the precip during the day Saturday will give way to
increasing pops once more for late Saturday night into Sunday
morning. This time the low pressure center is expected to be located
to our SW and shift NE across the CWA, with the GFS and ECMWF still
in good agreement that widespread at least moderate precip will
impact the CWA through Sunday morning. Given the colder airmass
heading into this event, expect precip to quickly change to snow as
it moves in Saturday night, especially across the central and
northern CWA. The GFS holds on longer to the rainfall into Sunday
afternoon compared to the GFS, so kept chances of rain during this
time. All moisture should exit the state by Monday morning, so
despite the Superblend giving pops during this time, dropped them to
below slight chances.

Dry weather will remain in place into Monday night, giving us
potentially our longest period without rain, if this pans out.
However the fun isn't over. Another round of precip may move in
from the south to round out the period heading into the day
Tuesday.

Highs will be surprisingly steady state from Saturday through
Tuesday, with highs generally in the 40s and lows in the upper 20s
and low 30s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
ISSUED AT 923 PM EST TUE FEB 12 2019

The period started with a mix of MVFR and low end VFR ceilings
over the forecast area, and largely dry conditions. There were
some sprinkles at some locations north and east of KJKL. The
sprinkles will change to flurries this evening and persist
through much of the night in the same area. While some
variability in ceilings will occur, an overall improvement is
forecast from southwest to northeast during the night and early
morning Wednesday, followed by VFR for most of the day Wednesday.

Winds were brisk from the west as the period started, gusting
largely in the 20s and 30s. This scenario will persist, with just
a gradual easing late tonight and Wednesday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM EST Wednesday for KYZ044-050-051-058-
059-068-069.

&&

UPDATE...HAL
SHORT TERM...AR
LONG TERM...JMW
AVIATION...HAL
Hazardous weather outlook, Feb 12, 6:19 PM EST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
619 PM EST Tue Feb 12 2019

KYZ052-060-080-084>088-104-106>120-131200-
Rowan-Menifee-Laurel-McCreary-Whitley-Knox-Bell-Harlan-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-
Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Morehead, Frenchburg, London, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
619 PM EST Tue Feb 12 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Light accumulating snow is possible at times from Friday night
into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ044-050-051-058-059-068-069-079-083-131200-
Fleming-Montgomery-Bath-Estill-Powell-Rockcastle-Jackson-Pulaski-
Wayne-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Irvine, Ravenna, Clay City, Stanton,
Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset,
and Monticello
619 PM EST Tue Feb 12 2019

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST WEDNESDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

A few westerly wind gusts near 40 mph are expected until late
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Light accumulating snow is possible at times from Friday night
into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

HAL

In the hours before

Local storm report, Feb 12, 7:40 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
740 PM EST TUE FEB 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLOOD            BEVERLY                 36.93N 83.53W
02/12/2019                   BELL               KY   PUBLIC

            WATER OVER THE ROAD ON HIGHWAY 2011.

&&

KAS
Local storm report, Feb 12, 8:01 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
801 PM EST TUE FEB 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     DEBRIS FLOW      1 SE SWAMPTON           37.65N 83.00W
02/12/2019                   MAGOFFIN           KY   DEPT OF HIGHWAYS

            MUDSLIDE ON HIGHWAY 7 AT MILE POST 15.5 SOUTH OF
            SALYERSVILLE. ROAD IS CLOSED WITH DETOURS SET UP.
            POWERLINES TANGLED WITH TREE DEBRIS. REPORT VIA DISTRICT
            10 KENTUCKY TRANSPORTATION DEPARTMENT

&&

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 11:00 PM ESTRiver Flood AdvisoryJKLBell24 hr
Feb 12, 11:00 PM ESTRiver Flood AdvisoryJKLKnox40 hr
Feb 12, 11:00 PM ESTRiver Flood AdvisoryJKLWhitley71 hr
Feb 13, 6:23 AM ESTRiver Flood AdvisoryJKLOwsley19 hr

Nearby

River Flood Advisories in Kentucky, 2019Every river flood advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.